Alert archive / Minnesota / Wind Chill Advisories in 2018

Wind Chill Advisory 4, NWS Sioux Falls, SD

January 12, 20188 counties in Minnesota; 7 counties in Iowa

NWS Sioux Falls, SD issued this wind chill advisory at Jan 12, 2018, 3:27 PM CST for 8 counties in Minnesota; 7 counties in Iowa. It took effect at Jan 12, 2018, 9:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2018, 3:27 PM CST (21:27 UTC)
In effect from
Jan 12, 2018, 9:00 PM CST
Expired
Jan 13, 2018, 10:00 AM CST
In force
13 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

930 
WWUS43 KFSD 122127
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
327 PM CST Fri Jan 12 2018


IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
130530-
/O.NEW.KFSD.WC.Y.0004.180113T0300Z-180113T1600Z/
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-
327 PM CST Fri Jan 12 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
CST SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 30 
  below zero.

* WHERE...Portions of northwest and west central Iowa and 
  southwest Minnesota.

* WHEN...From 9 PM this evening to 10 AM CST Saturday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
3 follow-up statements
225 
WWUS43 KFSD 130320
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
920 PM CST Fri Jan 12 2018


IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
131130-
/O.CON.KFSD.WC.Y.0004.000000T0000Z-180113T1600Z/
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-
920 PM CST Fri Jan 12 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 30 
  below zero.

* WHERE...Portions of northwest and west central Iowa and 
  southwest Minnesota.

* WHEN...Until 10 AM CST Saturday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
132 
WWUS43 KFSD 130910
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
310 AM CST Sat Jan 13 2018

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
131600-
/O.CON.KFSD.WC.Y.0004.000000T0000Z-180113T1600Z/
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-
310 AM CST Sat Jan 13 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Portions of northwest and west central Iowa and 
  southwest Minnesota.

* WHEN...Until 10 AM CST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
468 
WWUS43 KFSD 131618
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
1018 AM CST Sat Jan 13 2018


IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
131730-
/O.EXP.KFSD.WC.Y.0004.000000T0000Z-180113T1600Z/
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-
1018 AM CST Sat Jan 13 2018

...WIND CHILL ADVISORY HAS EXPIRED...

Temperatures have warmed above 10 below zero and with light winds,
the wind chills are now between 5 below and 15 below zero.
Therefore the wind chill advisory has been allowed to expire.

$$

Schumacher

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 11:02 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jan 12, 11:02 AM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1102 AM CST Fri Jan 12 2018

.SHORT TERM...(Today and Tonight)
Issued at 329 AM CST Fri Jan 12 2018

A surface high pressure currently over North Dakota and the Canadian
Plains will continue to push south this morning and through the
day. This will keep steady north winds and bitter wind chills
across the region. By mid-day, temperatures will moderate
slightly, but only get a few degrees above zero, leading to wind
chills staying in the negative single digits and teens even during
the afternoon. Winds chills drop again tonight into Saturday
morning, with widespread values in the negative 15 to 25 range.

The other feature of interest in the near term is an area of modest
moisture advection ahead of a weak shortwave trough. This system
will bring light snow to areas along and southwest of the James
River Valley this afternoon. Those in south central South Dakota
near Gregory have the best chance of seeing up to an inch of new
snow, with lighter amounts as one heads north and east. Those
along the I-29 corridor may see flurries, but very little
accumulation is expected here, as the weak dynamics struggle to
overcome the dry air near the surface. Snow and flurries quickly
diminish after nightfall.

.LONG TERM...(Saturday through Thursday)
Issued at 329 AM CST Fri Jan 12 2018

Another quick moving shortwave trough looks to bring snow to the
region early Sunday morning. This system currently looks to have a
bit more moisture and warm air to work with, so snow totals of an
inch or two are possible around Yankton, SD and far northeast NE.
Overall coverage of these higher amounts will be minimal though,
with most only seeing a dusting to half an inch.

The warmer air that this system brings into the area will be very
short-lived. By Sunday night, an arm of the Hudson Bay Low will
usher in another arctic airmass. The mild 20s of Sunday will
quickly be replaced with high temperatures Monday that struggle to
get into the positive single digits. Wind chills will drop into
the negative 20s and 30s for Monday morning. Additionally, the
cold front associated with this push of frigid air will likely
bring brief snowfall area-wide Monday morning, but amounts again
look light, with under an inch of new snow.

Dangerously cold temperatures with breezy winds persist into
Tuesday, but by Wednesday temperatures look to moderate back into
the teens and 20s for highs as the longwave trough migrates east and
a ridge of high pressure builds over the region. Temperatures become
even more mild for the end of the work week, perhaps slightly above
normals, with widespread highs in the 30s by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1100 AM CST Fri Jan 12 2018

VFR conditions will prevail through the period, though far
southwest portions of the forecast area could see MVFR ceilings
and/or visibility with a chance of light snow dropping southeast
across the region this afternoon and evening. Clearing expected
for most areas except through the Missouri River Valley for the
latter portion of the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JH
Hazardous weather outlook, Jan 12, 3:46 AM CST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
346 AM CST Fri Jan 12 2018

IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-
056-131000-
Osceola-Dickinson-Clay IA-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-
346 AM CST Fri Jan 12 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...Today and Tonight

Wind chills in the negative 20s are possible tonight into
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

After a brief warm up Sunday, a cold front will bring frigid
arctic air with breezy winds. Dangerous wind chills in the
negative 30s approaching negative 40 are possible Monday morning
through Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001-012-013-020>022-031-032-NEZ013-014-SDZ038-050-052>054-
057>071-131000-
Lyon IA-Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
346 AM CST Fri Jan 12 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Wind chills in the negative teens are possible tonight into
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

After a brief warm up Sunday, a cold front will bring frigid
arctic air with breezy winds. Dangerous wind chills in the
negative 20s to negative 30s are possible Monday morning through
Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Chill Advisories in Minnesota, 2018Wind Chill Advisories in Iowa, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.